Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

May 24, 2019Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at May 24, 2019, 3:21 PM CDT for Barber County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 3:21 PM CDT (20:21 UTC)
Expired
May 24, 2019, 4:15 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 85 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2066 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WWUS83 KDDC 242021
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
321 PM CDT Fri May 24 2019
 
KSZ081-089-090-242115-
Pratt KS-Barber KS-Comanche KS-
321 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR BARBER...EASTERN COMANCHE AND
EASTERN PRATT COUNTIES UNTIL 415 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Aetna, moving northeast at 60 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Preston, Sawyer, Hazelton,
Isabel, Coats, Lake City, Sun City, Aetna and Cairo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3782 9847 3739 9846 3738 9835 3700 9835
      3700 9947 3701 9946
TIME...MOT...LOC 2021Z 219DEG 54KT 3717 9886 

$$

SUGDEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 24, 12:56 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 24, 12:56 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1256 PM CDT Fri May 24 2019

.SHORT TERM...(Today through Saturday)
Issued at 1213 AM CDT Fri May 24 2019

Waves of convection continue to regenerate across SW KS as of
midnight, as dynamic lift continues to arrive and interact with a
highly moist, unstable airmass. The threat of severe wind/hail and
tornadoes has virtually ended, with the risk now shifting toward
flooding. Storms are highly efficient rain producers, and training
of echoes over saturated soil will aggravate flooding concerns
over the next several hours. Eventually, the HRRR shows convection
exiting eastward out of SW Kansas by sunrise.

A relative break in convection is expected on Friday, as the
effective focusing boundary and instability is shunted to the
south and east of SW KS. Models place the boundary near the far SE
zones, and this is where chance category pops were retained (south
and east of Dodge City). Slight risk of severe from SPC for Barber
county and vicinity appears appropriate, although it appears
storms will struggle to develop any further NW than that. Friday
will be much warmer, as some sunshine and south winds return, with
afternoon temperatures rebounding well into the 70s.

Another round of severe convection is anticipated for Saturday.
00z NAM shows very strong instability building over SW KS in the
afternoon, beneath continued SW flow aloft. NAM progs CAPE on the
order of 3-4000 J/kg and lifted indices to -10C Saturday. 500 mb
flow is notably weaker than we have seen recently, but still
sufficient for convective organization and supercells. In fact,
NAM depicts enhanced 0-1 km EHI over SW KS Saturday evening as the
low level jet intensifies. Assuming discrete storm modes can be
maintained, we are expecting supercells with a distinct tornado
risk late Saturday. Kept scattered/chance category pops in the
grids Saturday afternoon, with warmer temperatures in the lower
80s.

.LONG TERM...(Sunday through Thursday)
Issued at 242 AM CDT Fri May 24 2019

One more round of severe convection is apparent for Sunday.
Energetic SW flow aloft is maintained, in response to an intense
cold closed low sinking south through California through Sunday. A
lead shortwave ejecting onto the plains ahead of this feature will
increase dynamic lift by late Sunday, interacting with the
dryline. CAPE and shear parameters will again support supercell
thunderstorms and potentially high-end hail/tornado events.
NAM forecasts extreme instability in SW KS late Sunday, with CAPE
as high as 5000 J/kg along with surface dewpoints near 70 F.
Approaching shortwave will augment bulk shear such that supercell
mode will be favored across the western counties Sunday afternoon.
Likely pops are warranted through Sunday evening. Mesoscale
influences are difficult/impossible to determine on Day 3, but
clearly a severe threat is present on Sunday as outlined by SPC.

Western closed low weakens slightly and is forecast to reach Utah
on Memorial Day. With the approach of the upper low and the
resulting stronger lee trough, the holiday will be windy, with
south winds averaging 20-30 mph with higher gusts. Models remain
consistent with a break in the convection Monday, with the dryline
effectively capped.

The upper low is consistently progged to arrive in Nebraska on
Tuesday, with the accompanying cold front bringing a NWly wind
shift and noticeably cooler temperatures. Some showers and
thunderstorms may accompany this frontal passage, but amounts and
coverage appear to be limited. Behind the front, Wednesday and
Thursday are expected to be dry and stable with no thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri May 24 2019

A surface trough will develop in the lee of the Rockies, resulting
in a resumption of the climatologically favored south winds.
Thunderstorms may affect GCK/DDC after 06 in a warm advection
regime but this is a low probability scenario. Thunderstorms are
more likely after the end of the period as a dry line and frontal
boundary intersect across far western Kansas, leading to isolated
severe t-storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75  61  82  60 /  10  30  50  60
GCK  78  58  83  57 /   0  20  50  70
EHA  78  53  83  56 /   0  10  40  40
LBL  77  56  83  58 /  10  20  50  50
HYS  78  59  82  58 /   0  20  30  60
P28  76  65  82  62 /  50  50  30  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Finch
Hazardous weather outlook, May 24, 3:06 AM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
306 AM CDT Fri May 24 2019

KSZ030-031-043>046-061>066-074>081-084>090-250815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
306 AM CDT Fri May 24 2019 /206 AM MDT Fri May 24 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be restricted to the southeast zones
Friday afternoon and evening, where the strongest storms may
produce large hail and strong winds.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Limited risk
* Thunderstorm Wind: Limited risk
* Thunderstorm Hail Risk: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion

Additional rounds of severe thunderstorms are expected both
Saturday and Sunday afternoon/evening. High end severe weather is
possible on both these days, with tornadoes and very large hail
possible. Drier more stable air is expected next week.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Elevated risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Flooding: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across the southeast zones
Friday afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, May 24, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
321 PM CDT Fri May 24 2019

KSZ081-089-090-242115-
Pratt KS-Barber KS-Comanche KS-
321 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR BARBER...EASTERN COMANCHE AND
EASTERN PRATT COUNTIES UNTIL 415 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Aetna, moving northeast at 60 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Preston, Sawyer, Hazelton,
Isabel, Coats, Lake City, Sun City, Aetna and Cairo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3782 9847 3739 9846 3738 9835 3700 9835
      3700 9947 3701 9946
TIME...MOT...LOC 2021Z 219DEG 54KT 3717 9886

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:01 PM CDTSpecial Weather StatementDDCGrant29 min
May 23, 7:11 PM CDTSpecial Weather StatementDDCGrant34 min
May 23, 7:25 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee18 min
May 23, 7:30 PM CDTSpecial Weather StatementDDCClark45 min
May 23, 7:59 PM CDTSpecial Weather StatementDDCRush31 min
May 23, 8:06 PM CDTSpecial Weather StatementDDCSeward39 min
May 23, 8:14 PM CDTSpecial Weather StatementDDCScott31 min
May 23, 8:18 PM CDTSpecial Weather StatementDDCFord57 min
May 23, 8:19 PM CDTSpecial Weather StatementDDCMeade41 min
May 23, 8:25 PM CDTSpecial Weather StatementDDCEllis, Rush35 min
May 23, 9:03 PM CDTSpecial Weather StatementDDCMeade42 min
May 23, 9:26 PM CDTSpecial Weather StatementDDCComanche34 min
May 23, 9:37 PM CDTSpecial Weather StatementDDCGray38 min
May 23, 9:48 PM CDTTornado WarningDDCClark, Comanche42 min
May 23, 10:05 PM CDTSpecial Weather StatementDDCMeade40 min
May 23, 10:18 PM CDTSpecial Weather StatementDDCMeade42 min
May 23, 10:23 PM CDTTornado WarningDDCComanche, Kiowa37 min
May 23, 10:31 PM CDTSpecial Weather StatementDDCComanche29 min
May 23, 10:32 PM CDTSpecial Weather StatementDDCMeade43 min
May 23, 10:40 PM CDTSevere Thunderstorm WarningDDCComanche50 min
May 23, 10:43 PM CDTSpecial Weather StatementDDCKiowa47 min
May 23, 10:45 PM CDTTornado Warning Tornado observedDDCComanche45 min
May 23, 10:48 PM CDTSpecial Weather StatementDDCFord27 min
May 23, 10:59 PM CDTFlash Flood WarningDDCFord, Gray, Hodgeman, Meade8 hr
May 23, 11:13 PM CDTSpecial Weather StatementDDCSeward47 min
May 23, 11:15 PM CDTSpecial Weather StatementDDCKiowa45 min
May 23, 11:16 PM CDTSpecial Weather StatementDDCFord44 min
May 23, 11:22 PM CDTSpecial Weather StatementDDCComanche53 min
May 23, 11:31 PM CDTSpecial Weather StatementDDCGray44 min
May 23, 11:34 PM CDTFlash Flood WarningDDCFord, Hodgeman, Ness, Pawnee, Rush4 hr
May 23, 11:49 PM CDTSpecial Weather StatementDDCStafford26 min
May 24, 12:28 AM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush47 min
May 24, 12:58 AM CDTSevere Thunderstorm WarningDDCEllis, Rush31 min
May 24, 1:35 AM CDTSpecial Weather StatementDDCEdwards, Pawnee55 min
May 24, 2:49 AM CDTRiver Flood WarningDDCPawnee3 days
May 24, 3:20 AM CDTAreal Flood WarningDDCHodgeman, Ness, Pawnee, Rush24 hr
May 24, 2:37 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche53 min
May 24, 5:07 PM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 7 more32 hr
May 24, 5:11 PM CDTSpecial Weather StatementDDCComanche49 min
May 24, 5:58 PM CDTSpecial Weather StatementDDCPratt47 min
May 24, 5:59 PM CDTSpecial Weather StatementDDCBarber31 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.